Search   |  Advanced

Research Summary

Cutaneous Necrosis, Purpura, and Neutropenia: Think Contaminated Cocaine

Clinicians at the University of Rochester saw 2 patients in just over 1 week who had necrotic skin lesions and neutropenia. Neither had a significant medical history other than recent cocaine use.

  • A 57-year-old woman presented with fevers, chills, arthralgias, recurrent Staphylococcus aureus boils, and palpable necrotic purpuric plaques on her cheeks and earlobes. Her nadir absolute neutrophil count (ANC) was 500/mm3, her anticardiolipin antibody (ACA) level was medium-positive, and her perinuclear antineutrophil cytoplasmic antibody (P-ANCA) was positive. Biopsy of a lesion showed organizing thrombi in small vessels and perivascular lymphocytic infiltrates.
  • A 22-year-old woman presented with tender plaques on her cheeks, legs, and buttocks and a necrotic lesion on her nose. Her ANC was <1000/mm3, and her P-ANCA and ACLA were positive. Biopsy results were consistent with leukocytoclastic vasculitis.

Comments:

Although these patients were not tested for levamisole (an antihelminthic, immunomodulatory and antineoplastic medication), the authors are likely correct that these presentations resulted from it. Levamisole contamination of cocaine is common and can cause neutropenia and vasculitis. These cases serve as reminders that drugs of abuse and contaminants can cause unusual illnesses. A similar striking presentation, memorable to patient and clinician alike, should prompt testing for levamisole and might serve as a caution to those who use cocaine as well. Richard Saitz MD, MPH

Reference:

Bradford M, Rosenberg B, Moreno J. Bilateral necrosis of earlobes and cheeks: another complication of cocaine contaminated with levamisole. Ann Intern Med. 2010;152(11):758–759.

logos